Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Thinking of quitting Tamoxifen for a second time

rococo
rococo Member Posts: 1

Hi all,

I was diagnosed in 2020 with DCIS when I was 39 years old. I had a lumpectomy and radiation treatment (no chemo). I started Tamoxifen in 2021 and I experienced the side effects right away: very heavy and long periods, spotting, a lot of cramps almost weekly. I used to be regular but then I became very irregular. My iron levels went down dramatically and I think the reason was the very heavy periods. I had to be on iron supplements which made me feel horrible. I didn't think I was having a good quality of life so I asked my oncologist if it was OK to stop and she said "definitely!!". So I stopped for more than a year but of course the idea of the recurrence kept bugging me...so in my last check-up with the oncologist I told her I was really concerned about the recurrence and I asked her what we could do. She suggested reducing the dose, instead of 20 mg/day just do 5 mg/day by splitting the pill. I started at the end of December 2022 and I'm now feeling the same side effects: cramping, long periods, I had my last period 15 days ago (which was longer than usual) and now I'm bleeding again very heavily and it's very painful (I should say my periods were heavy before Tamoxifen, but at least I was regular, and now my periods are even heavier and longer). Because of the very frequent spotting and cramps I already had two endometrial biopsies which came out negative. At this pace I'll have to have another biopsy again soon. I really don't know what to do and my oncologist just tells me it's up to me. Does it ever get stable? I'm already a bit depressed about this...my heart says stop it but I wonder if I'll be jeopardizing my future. Also I'm also sure that starting and stopping the medication several times is not good for my body.

Comments

  • moderators
    moderators Posts: 7,684

    Hi rococo,

    Welcome and thanks for posting! We're sorry for the troubles that bring you here, but really glad you've found us and decided to post. You're sure to find our Community a wonderful source of advice, information, encouragement, and support -- we're all here for you!

    You will surely get some helpful responses here soon, but in the meantime, you may want to introduce yourself and share your experience on the Bottle o' Tamoxifen thread, where lots of members share their experiences.

    In addition, have you asked your doctor if there's another type of hormonal therapy you can try? Read more here: https://www.breastcancer.org/treatment/hormonal-th...

    We hope this helps!

    --The Mods

  • salamandra
    salamandra Member Posts: 725

    Hi rococo,

    I had different side effects on tamoxifen, but also intolerable. I tried several different brands, and also tried lower doses, before I finally gave up. Luckily, my doctor was willing for me to try toremifene. Luckily, my insurance covered it. Luckily, it gives me a much better side effect profile - not zero, but totally bearable.

    Other women who have tried toremifene after tamoxifen don't find that the side effects are better, but at least it's something to try.

    If that hadn't been an option, I honestly don't know if I would've gone the OS/AI route or just given up on the meds.

    I also have a hormonal IUD in place, which I think helps with a lot of the potential bleeding/endometrial issues.

  • DaughterOfBarb
    DaughterOfBarb Member Posts: 29

    Have you considered a uterine ablation? I was on my third Mirena IUD (which I loved because of the minimal periods/only occasional spotting) when I was diagnosed in 2021 at 47. After diagnosis, I had it removed (ER+, PR+, HER2-) and had a uterine ablation, resulting in no periods, cramping, etc. Definitely something to consider with your side effects. My husband also got a vasectomy. I only take 5mg daily as well, and while I can’t relate to your side effects, I still have some that have waxed and waned over the approx 1.5 years I’ve been taking it so far. Initially it was severe hair loss (rectified with 1.25mg of oral Rx Minoxidil daily), dry mouth/skin/nails and some occasional night sweats. More recently I’m having severe hot flashes and the night sweats. For me at least it seems like the side effects vary in both amount and intensity and come and go, but I’m trying to power through. I just can’t imagine what 20mg daily would do to me, so I’m thankful my MO was on board with the lower dosage and I try to manage SEs as they pop up.